Alert archive / Oregon / Red Flag Warnings in 2018

Red Flag Warning 32, NWS Medford, OR

October 12, 2018Siskiyou County, California; Jackson County, Josephine County, Oregon

NWS Medford, OR issued this red flag warning at Oct 12, 2018, 2:22 PM PDT for Siskiyou County, California; Jackson County, Josephine County, Oregon. It took effect at Oct 13, 2018, 11:00 PM PDT. It was in force for 69 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 12, 2018, 2:22 PM PDT (21:22 UTC)
In effect from
Oct 13, 2018, 11:00 PM PDT
Expired
Oct 16, 2018, 8:00 PM PDT
In force
69 hr
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Jackson County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 19 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1935 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

251 
WWUS86 KMFR 122122
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
222 PM PDT Fri Oct 12 2018

...BREEZY WINDS AND LOW RELATIVE HUMIDITIES SATURDAY EVENING 
THROUGH MONDAY MORNING...

.An easterly flow will dry the forecast area this weekend into
early next week. Easterly winds will become breezy to windy
across the upper slopes, ridges, and in terrain that aligns with 
the direction of the wind Saturday evening through late Monday 
morning. This will create conditions favorable to the growth of any
new or existing fires.

CAZ280-ORZ621-131500-
/O.UPG.KMFR.FW.A.0024.181014T0600Z-181014T1800Z/
/O.NEW.KMFR.FW.W.0032.181014T0600Z-181015T1800Z/
Western Klamath National Forest-Siskiyou Mountains-
222 PM PDT Fri Oct 12 2018

...RED FLAG WARNING IN EFFECT FROM 11 PM SATURDAY TO 11 AM PDT
MONDAY FOR MODERATE TO STRONG EAST WIND WITH POOR OVERNIGHT RH 
RECOVERIES FOR PORTIONS OF FIRE WEATHER ZONES 280 AND 621...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 11 PM Saturday to 11 AM PDT
Monday. Therefore, the Fire Weather Watch has been upgraded to a
Red Flag Warning.

* Affected area: 
  Upper slopes, ridges, and in terrain that aligns with the
  direction of the wind in Northern CA Fire Zone 280 and in 
  Southwest OR Fire Zone 621.

* Counties affected: 
  Western Siskiyou in northern California. Southern Jackson and
  Josephine in southwestern Oregon.

* Wind: East 10 to 20 mph with gusts 25 to 40 mph, strongest
  Saturday night into Sunday morning. Winds are expected to be
  lighter Saturday afternoon and evening.

* Overnight humidity: 15 to 35 percent.

* Daytime humidity: 5 to 15 percent. 

* Fuels: Due to lesser rainfall amounts in portions of this area
  this season wild land fuels are of concern for helping fire 
  spread during this time period.

* View the hazard area in detail at
  https://www.wrh.noaa.gov/map/?wfo=mfr

* Impacts: Significant easterly winds with low to very low relative
  humidity recovery is likely to result in high fire danger.
  Significant spread of new and existing fires is possible during
  this time period in the absence of fire suppression efforts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
expected during the valid time period of this warning. Please use 
extra caution to prevent fire and fire spread during this time 
period.

&&

$$
BTL

Visit us at www.weather.gov/Medford
9 follow-up statements
835 
WWUS86 KMFR 131208
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
508 AM PDT Sat Oct 13 2018

...BREEZY WINDS AND LOW RELATIVE HUMIDITIES SATURDAY EVENING
THROUGH MONDAY MORNING...

.An easterly flow will dry the forecast area this weekend into
early next week. Easterly winds will become breezy to windy
across the upper slopes, ridges, and in terrain that aligns with
the direction of the wind this evening through late Monday 
morning. This will create conditions favorable to the growth of 
any new or existing fires.

CAZ280-ORZ621-140000-
/O.CON.KMFR.FW.W.0032.181014T0600Z-181015T1800Z/
Western Klamath National Forest-Siskiyou Mountains-
508 AM PDT Sat Oct 13 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
11 AM PDT MONDAY FOR MODERATE TO STRONG EAST WIND WITH POOR
OVERNIGHT RH RECOVERIES FOR PORTIONS OF FIRE WEATHER ZONES
280 AND 621...

* Affected area: Upper slopes, ridges, and in terrain that 
  aligns with the direction of the wind in Northern CA Fire 
  Zone 280 and in Southwest OR Fire Zone 621. 

* Counties affected: Western Siskiyou in northern California. 
  Southern Jackson and Josephine in southwestern Oregon. 

* Wind: East 10 to 20 mph with gusts 25 to 40 mph, strongest
  tonight into Sunday morning. Winds are expected to be lighter
  this afternoon and evening.

* Overnight humidity: 15 to 35 percent.

* Daytime humidity: 5 to 15 percent.

* Fuels: Due to lesser rainfall amounts in portions of this 
  area this season wild land fuels are of concern for helping 
  fire spread during this time period.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

* Impacts: Significant easterly winds with low to very low
  relative humidity recovery is likely to result in high fire 
  danger. Significant spread of new and existing fires is 
  possible during this time period in the absence of fire 
  suppression efforts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected during the valid time period of this warning. Please
use extra caution to prevent fire and fire spread during this
time period.

&&

$$


Visit us at www.weather.gov/medford
160 
WWUS86 KMFR 132017
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
117 PM PDT Sat Oct 13 2018

...BREEZY WINDS AND LOW RELATIVE HUMIDITIES SATURDAY EVENING
THROUGH MONDAY MORNING...

.An easterly flow will dry the forecast area this weekend into
early next week. Easterly winds will become breezy to windy across
the upper slopes, ridges, and in terrain that aligns with the
direction of the wind this evening through late Monday morning.
This will create conditions favorable to the growth of any new or
existing fires.

CAZ280-ORZ621-141400-
/O.CON.KMFR.FW.W.0032.181014T0600Z-181015T1800Z/
Western Klamath National Forest-Siskiyou Mountains-
117 PM PDT Sat Oct 13 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
11 AM PDT MONDAY FOR MODERATE TO STRONG EAST WIND WITH POOR 
OVERNIGHT RH RECOVERY FOR PORTIONS OF FIRE WEATHER ZONES 280 AND 
621...

* Affected area: Upper slopes, ridges, and in terrain that aligns
  with the direction of the wind in North and West CA Fire Zone 
  280 and in Southwest OR Fire Zone 621. 

* Counties affected: Western Siskiyou in northern California. 
  Southern Jackson and Josephine in southwestern Oregon. 

* Wind: East 10 to 20 mph with gusts 25 to 40 mph, strongest 
  tonight into Sunday morning. Winds are expected to be lighter 
  this afternoon and evening.

* Overnight humidity: 15 to 35 percent.

* Daytime humidity: 5 to 15 percent.

* Fuels: Due to lesser rainfall amounts in portions of this area
this season wild land fuels are of concern for helping fire spread
during this time period.

* View the hazard area in detail at
https://www.wrh.noaa.gov/map/?wfo=mfr

* Impacts:  Significant easterly winds with low to very low
  relative humidity recovery is likely to result in high fire 
  danger. Significant spread of new and existing fires is 
  possible during this time period in the absence of fire 
  suppression efforts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
expected during the valid time period of this warning. Please use
extra caution to prevent fire and fire spread during this time
period.

&&

$$


Visit us at www.weather.gov/Medford
201 
WWUS86 KMFR 141202
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
502 AM PDT Sun Oct 14 2018

...BREEZY WINDS AND LOW RELATIVE HUMIDITIES SATURDAY EVENING
THROUGH MONDAY MORNING...

.An easterly flow will dry the forecast area into early next 
week. Easterly winds will become breezy to windy across the upper 
slopes, ridges, and in terrain that aligns with the direction of 
the wind through late Monday morning. This will create conditions
favorable to the growth of any new or existing fires.

CAZ280-ORZ621-150000-
/O.CON.KMFR.FW.W.0032.000000T0000Z-181015T1800Z/
Western Klamath National Forest-Siskiyou Mountains-
502 AM PDT Sun Oct 14 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 AM PDT MONDAY FOR
MODERATE TO STRONG EAST WIND WITH POOR OVERNIGHT RH RECOVERY FOR
PORTIONS OF FIRE WEATHER ZONES 280 AND 621...

* Affected area: Upper slopes, ridges, and in terrain that 
  aligns with the direction of the wind in North and West CA 
  Fire Zone 280 and in Southwest OR Fire Zone 621.

* Counties affected: Western Siskiyou in northern California. 
  Southern Jackson and Josephine in southwestern Oregon.

* Wind: East 10 to 20 mph with gusts 25 to 40 mph, strongest this 
  morning. Winds are expected to be lighter this afternoon and 
  evening.

* Overnight humidity: 15 to 35 percent.

* Daytime humidity: 5 to 15 percent.

* Fuels: Due to lesser rainfall amounts in portions of this area
  this season wild land fuels are of concern for helping fire
  spread during this time period.

* View the hazard area in detail at
  https://www.wrh.noaa.gov/map/?wfo=mfr

* Impacts: Significant easterly winds with low to very low 
  relative humidity recovery is likely to result in high fire 
  danger. Significant spread of new and existing fires is 
  possible during this time period in the absence of fire 
  suppression efforts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected during the valid time period of this warning. Please
use extra caution to prevent fire and fire spread during this
time period.

&&

$$


Visit us at www.weather.gov/medford
431 
WWUS86 KMFR 142252
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
352 PM PDT Sun Oct 14 2018

...MODERATE TO STRONG WINDS AND LOW RELATIVE HUMIDITIES CONTINUING 
THROUGH MONDAY MORNING...

.Moderate to strong east winds will continue across the upper 
slopes, ridges, and in terrain that aligns with the direction of 
the wind through late Monday morning. This will create conditions 
favorable to the growth of any new or existing fires.

CAZ280-ORZ621-151800-
/O.CON.KMFR.FW.W.0032.000000T0000Z-181015T1800Z/
Western Klamath National Forest-Siskiyou Mountains-
352 PM PDT Sun Oct 14 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 AM PDT MONDAY FOR
MODERATE TO STRONG EAST WIND WITH POOR OVERNIGHT RH RECOVERY FOR
PORTIONS OF FIRE WEATHER ZONES 280 AND 621...

* Affected area: 
  In Northern CA Fire Zone....280.
  In Southwest OR Fire Zone....621.

* Counties affected: 
  In Northern CA...Siskiyou.
  In Southwest OR...Jackson...Josephine.

* Wind: East 10 to 20 mph with gusts 30 to 40 mph.

* Overnight humidity: 15 to 35 percent.

* Daytime humidity: 5 to 15 percent.

* Additional Information: Localized warning level conditions could
  occur, at times, Monday night into Tuesday morning. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

* Impacts: East winds, poor relative humidity recovery, and high fire
  danger will likely contribute to a significant spread of new and
  existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
expected during the valid time period of this warning. Please use
extra caution to prevent fire and fire spread during this time
period.

&&

$$

BTL

Visit us at www.weather.gov/Medford
342 
WWUS86 KMFR 151744
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
1044 AM PDT Mon Oct 15 2018

...MODERATE TO STRONG WINDS AND LOW RELATIVE HUMIDITIES EXPECTED TO
CONTINUE THROUGH 8 PM PDT TUESDAY EVENING...

.Moderate to strong east winds will decrease some through Tuesday
evening, but are expected to generally remain in red flag warning 
criteria across the upper slopes, ridges, and in terrain that 
aligns with the direction of the wind through Tuesday evening. This
will create conditions favorable to the growth of any new or 
existing fires.

CAZ280-ORZ621-160545-
/O.EXT.KMFR.FW.W.0032.000000T0000Z-181017T0300Z/
Western Klamath National Forest-Siskiyou Mountains-
1044 AM PDT Mon Oct 15 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM PDT TUESDAY FOR
MODERATE TO STRONG EAST WIND WITH POOR OVERNIGHT RH RECOVERY FOR
PORTIONS OF FIRE WEATHER ZONES 280 AND 621...

* Affected area: 
  In Northern CA Fire Zone....280.
  In Southwest OR Fire Zone....621.

* Counties affected: 
  In Northern CA...Siskiyou.
  In Southwest OR...Jackson...Josephine.

* Winds: East 15 to 30 mph with gusts 30 to 40 mph this morning,
  decreasing to 10 to 20 mph with gusts 20 to 30 mph this 
  afternoon through Tuesday evening .

* Overnight humidity: 15 to 35 percent, locally lower.

* Daytime humidity: 5 to 15 percent, locally lower.

* Additional Information: While winds are expected to diminish some
  today and tonight, red flag warning conditions are still expected
  to continue into Tuesday afternoon. Conditions are expected to
  fall below red flag warning criteria Tuesday evening.

* View the hazard area in detail at
  https://www.wrh.noaa.gov/map/?wfo=mfr

* Impacts: East winds, poor relative humidity recovery, and high
  fire danger will likely contribute to a significant spread of any
  new and existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
expected during the valid time period of this warning. Please use
extra caution to prevent fire and fire spread during this time
period.

&&

$$

BTL

Visit us at www.weather.gov/Medford
486 
WWUS86 KMFR 152141
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
241 PM PDT Mon Oct 15 2018

...GUSTY WINDS AND LOW RELATIVE HUMIDITIES EXPECTED TO CONTINUE 
THROUGH 8 PM PDT TUESDAY EVENING...

.Moderate east winds will decrease some through Tuesday evening, 
but are expected to generally remain in red flag warning criteria 
across the upper slopes, ridges, and in terrain that aligns with 
the direction of the wind through Tuesday evening. This will create
conditions favorable to the growth of any new or existing fires.

CAZ280-ORZ621-161800-
/O.CON.KMFR.FW.W.0032.000000T0000Z-181017T0300Z/
Western Klamath National Forest-Siskiyou Mountains-
241 PM PDT Mon Oct 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT TUESDAY FOR
MODERATE EAST WIND WITH LOW RH FOR PORTIONS OF FIRE WEATHER ZONES 
280 AND 621...

* Affected area: 
  In Northern CA Fire Zone....280.
  In Southwest OR Fire Zone....621.

* Counties affected: 
  In Northern CA...Siskiyou.
  In Southwest OR...Jackson...Josephine.

* Winds: East 10 to 20 mph with gusts 20 to 30 mph this afternoon
  through Tuesday morning, then diminishing to 5 to 10 mph with
  gusts 10 to 20 mph Tuesday afternoon and evening.

* Overnight humidity: 15 to 35 percent, locally lower.

* Daytime humidity: 5 to 15 percent, locally lower.

* Additional Information: While winds are expected to diminish some
  today and tonight, red flag warning conditions are still expected
  to continue into Tuesday afternoon. Conditions are expected to 
  fall below red flag warning criteria Tuesday evening.

* View the hazard area in detail at
  https://www.wrh.noaa.gov/map/?wfo=mfr

* Impacts: Strong, gusty wind with low relative humidity and high fire
  danger will likely contribute to a significant spread of new and
  existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
expected during the valid time period of this warning. Please use
extra caution to prevent fire and fire spread during this time
period.

&&

$$

BTL

Visit us at www.weather.gov/Medford
439 
WWUS86 KMFR 161101
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
401 AM PDT Tue Oct 16 2018

...GUSTY WINDS AND LOW RELATIVE HUMIDITIES ARE EXPECTED TO 
CONTINUE THROUGH 8 PM PDT THIS EVENING...

.Moderate east wind and dry humidities are expected to result in 
continued red flag warning criteria across the upper slopes, 
ridges, and in terrain that aligns with the direction of the wind 
through this evening. This will create conditions favorable to the 
growth of any new or existing fires.

CAZ280-ORZ621-162300-
/O.CON.KMFR.FW.W.0032.000000T0000Z-181017T0300Z/
Western Klamath National Forest-Siskiyou Mountains-
401 AM PDT Tue Oct 16 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR MODERATE EAST WIND WITH LOW RH FOR PORTIONS OF FIRE WEATHER
ZONES 280 AND 621...

* Affected area: 
  In Northern CA Fire Zone....280.
  In Southwest OR Fire Zone....621.

* Counties affected: 
  In Northern CA...western Siskiyou.
  In Southwest OR...southern Jackson...southern Josephine.

* Winds: East 10 to 20 mph with gusts 20 to 30 mph this morning,
  then diminishing to 5 to 10 mph with gusts 10 to 20 mph this 
  afternoon and evening.

* Overnight humidity: 12 to 35 percent.

* Daytime humidity: 8 to 15 percent.

* Additional Information: Red flag warning conditions are 
  expected to continue into this afternoon, mainly for ridge tops, 
  upper slopes, and terrain that aligns with the direction of the 
  wind across western Siskiyou County, zone 280, and the Siskiyous,
  zone 621. Conditions are expected to fall below red flag warning
  criteria this evening.

* View the hazard area in detail at
  https://www.wrh.noaa.gov/map/?wfo=mfr

* Impacts: East winds, poor relative humidity recovery, and high fire
  danger will likely contribute to a significant spread of new and
  existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
expected during the valid time period of this warning. Please use
extra caution to prevent fire and fire spread during this time
period.

&&

$$


Visit us at www.weather.gov/Medford
901 
WWUS86 KMFR 162242
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
342 PM PDT Tue Oct 16 2018

...GUSTY WINDS AND LOW RELATIVE HUMIDITIES ARE EXPECTED TO
CONTINUE THROUGH 8 PM PDT THIS EVENING...

.Moderate east wind and dry humidities are expected to result in
continued red flag warning criteria across the upper slopes,
ridges, and in terrain that aligns with the direction of the wind
through this evening. This will create conditions favorable to the
growth of any new or existing fires.

CAZ280-ORZ621-170300-
/O.CON.KMFR.FW.W.0032.000000T0000Z-181017T0300Z/
Western Klamath National Forest-Siskiyou Mountains-
342 PM PDT Tue Oct 16 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR MODERATE EAST WIND WITH LOW RH FOR PORTIONS OF FIRE WEATHER
ZONES 280 AND 621...

* Affected area: 
  In Northern CA Fire Zone....280.
  In Southwest OR Fire Zone....621.

* Counties affected: 
  In Northern CA...western Siskiyou.
  In Southwest OR...southern Jackson...southern Josephine.

* Winds: East 5 to 10 mph with gusts 10 to 20 mph this afternoon 
  and evening.

* Daytime humidity: 8 to 15 percent.

* Additional Information: Red flag warning conditions are 
  expected to continue into this afternoon, mainly for ridge tops, 
  upper slopes, and terrain that aligns with the direction of the 
  wind across western Siskiyou County, zone 280, and the Siskiyous,
  zone 621. Conditions are expected to fall below red flag warning
  criteria this evening.

* View the hazard area in detail at
  https://www.wrh.noaa.gov/map/?wfo=mfr

* Impacts: East winds, poor relative humidity recovery, and high fire
  danger will likely contribute to a significant spread of new and
  existing fires.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
expected during the valid time period of this warning. Please use
extra caution to prevent fire and fire spread during this time
period.

&&

$$


Visit us at www.weather.gov/Medford
783 
WWUS86 KMFR 170310
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
810 PM PDT Tue Oct 16 2018



CAZ280-ORZ621-170415-
/O.EXP.KMFR.FW.W.0032.000000T0000Z-181017T0300Z/
Western Klamath National Forest-Siskiyou Mountains-
810 PM PDT Tue Oct 16 2018

...RED FLAG WARNING HAS EXPIRED FOR MODERATE EAST WIND WITH LOW
RH FOR PORTIONS OF FIRE WEATHER ZONES 280 AND 621...

Moderate east winds will continue along with moderate overnight
recoveries, but the combination of the two should remain below
critical levels.

$$


Visit us at www.weather.gov/medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Oct 12, 8:35 AM PDT, 5 hours 47 minutes earlier.

Area forecast discussion, Oct 12, 8:35 AM PDT, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Medford OR
835 AM PDT Fri Oct 12 2018

.DISCUSSION...12/12Z NAM in.

An omega block is now setting up over the northeast Pacific with
the anchor lows initially just off southern California and north
of Hawaii. The high will be initially be centered near 42N 135W.

This whole setup will drift east very slowly. The ridge axis will
finally move onshore Tuesday afternoon. By that time the anchors
will be over Arizona and near 32N 140W.

It will remain dry over the Medford CWA through Tuesday with
mostly clear skies.

The upper level pattern is supporting a thermal trough along the
coast. This is bringing breezy east to northeast winds along the
coastal mountains in southwest Oregon and mid slopes and ridges in
western Siskiyou county. This trough will remain along the coast
through Monday afternoon, with the winds peaking during the
nighttime hours.

The temperature forecast will be a bit tricky. The thermal trough
will support a warming trend over the west side through Sunday,
with a few degrees of cooling thereafter. Meanwhile, a cold air
mass moving into the east side will make for a cooling trend there
through Sunday, following by strong warming Monday through
Wednesday as the remnants of the thermal trough moves overhead.
Model guidance shows quite a temperature gradient over the area
Sunday. This and the winds will be the focus of the public
forecast efforts. Fire weather and marine concerns are noted
below.

&&

.AVIATION...For the 12/12Z TAFs...With one exception, VFR conditions
are expected to be the rule for southwest Oregon and northern
California through the next 24 hours. The exception will be an area
of IFR to LIFR conditions in stratus as it moves southeast into the
coastal waters this evening and affects the beaches north of Cape
Blanco late this evening into Saturday morning. Patchy IFR may reach
North Bend around 10Z early Saturday morning. -DW

&&

.MARINE...Updated 800 AM PDT Friday 12 October 2018...A thermal
trough near the coast will maintain gusty north winds and steep to
very steep seas through Sunday evening. The strongest winds and
highest seas will be south of Cape Blanco from this afternoon into
Saturday evening. Seas will be diminishing on Sunday but remain
steep in the outer waters with the strongest winds transitioning to
north of Cape Blanco.

Additionally, long period south to southwest swell will produce
rough bar conditions at Brookings and elevated surf at Port Orford.
This swell, which originated in the tropics west of Baja California,
is expected to continue well into next week.

Next Wednesday into Thursday, long period west to northwest swell
may begin to build into the coastal waters and combine with the
aforementioned smaller long period southerly swell. Confidence is
not high, and although swell heights are expected to remain below 10
feet, some bar and surf issues may be possible if and when these
waves arrive. -DW/BPN

&&

.FIRE WEATHER...Updated 520 AM Friday 12 October 2018...There's
good agreement a thermal trough will remain along the coast
through at least this up coming weekend. At the same time a
shortwave will move south along the eastern side of the upper
ridge centered near 135W. This will usher in a dry air mass and
reinforce the thermal trough along the coast. The net result will
be increasing east to northeast winds and poor overnight
recoveries for the mid slopes and ridges in Fire zones 618, 619,
620, 621 and 280 starting tonight. Given we haven't had much, if
any measurable rainfall since October 6th, the feeling is some of
the finer fuels may have had a chance to dry out. Also the
Klondike Fire is still out there. Given the above mentioned
reasoning, the best course of action is to issue a Red Flag
Warning for tonight into Saturday morning for Fire zones 618, 619,
620. We'll keep the headline out for gusty east winds and poor
overnight recoveries in fire zones 621 and 280 for tonight into
Saturday morning. Confidence is not as high these areas will reach
Red Flag, but the day shift will want to take another look at
this.

Another shortwave will drops south east of our area Saturday night
which will reinforce the offshore flow (gusty east to northeast
winds) and bring in even a drier air mass to the region. Therefore
we'll also issue a Fire Weather Watch to account for this. Details
on all of this can be found at RFWMFR.

The thermal trough is expected to shift inland Sunday night into
Monday and winds are expected to diminish. Overnight recoveries are
still expected to be moderate to locally poor on the ridges, but at
this time were not expecting critical conditions. Meanwhile, gusty
winds are expected with moderate overnight recoveries near and at
the ridges along the Cascades.

The rest of the forecast period will be dry with mild to warm
afternoons and cool nights in the valleys west of the Cascades and
cold east of the Cascades. -Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from Saturday evening through Sunday morning
        for ORZ618>620.
     Red Flag Warning from 11 PM this evening to 11 AM PDT Saturday
        for ORZ618>620.
     Frost Advisory until 8 AM PDT this morning for ORZ024-026.
     Freeze Warning until 8 AM PDT this morning for ORZ024-026.
     Fire Weather Watch from Saturday evening through Sunday morning
        for ORZ621.

CA...Fire Weather Watch from Saturday evening through Sunday morning
        for CAZ280.

Pacific Coastal Waters...Small Craft Advisory until 11 AM PDT Sunday
        for PZZ350-356.
     Small Craft Advisory until 11 PM PDT Sunday for PZZ370-376.
     Hazardous Seas Warning from 2 PM this afternoon to 8 PM PDT
        Saturday for PZZ376.

15/15/20

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 5:43 AM PDTFire Weather WatchMFRSiskiyou9 hr
Oct 12, 6:01 AM PDTRed Flag WarningMFRCoos, Curry, Jackson, Josephine4 hr

Nearby

Red Flag Warnings in Oregon, 2018Red Flag Warnings in California, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.